Statistics from Altmetric.com
Acetazolamide has been used to reduce the number of attacks in patients with episodic ataxia type 2 (EA 2), presumably by inhibiting carbonic anhydrase, which results in brain acidosis and reduction of brain lactate and pyruvate levels.1 However, metabolic acidosis itself may give rise to several clinical manifestations, and there have been case reports describing drowsy mentality with metabolic acidosis by acetazolamide intoxication.2,3 We report on a patient with EA 2, who initially had a good response to acetazolamide for 2 years but later developed aggravation of ataxia with drowsy mentality caused by acetazolamide induced hyperammonaemia.
A 49-year-old man reported dizziness and ataxia which had started 4 days before admission. He had experienced several episodes of similar symptoms for the past 4 years. He had recurrent episodes of headaches, dizziness, nausea/vomiting, dysarthria and ataxia which had lasted for hours to days. Between the episodes, he showed gaze evoked nystagmus without spontaneous nystagmus. Horizontal head thrust tests were normal. Vibratory stimuli on both mastoids, horizontal head oscillation or hyperventilation did not induce nystagmus. Other findings of the neurological examination were normal. During the episodes, examination disclosed downbeat and aggravated gaze evoked nystagmus, rebound nystagmus, positional downbeat nystagmus, impaired smooth pursuit, hypometric saccades, slurred speech, and gait and limb ataxia. Vibratory stimuli on both mastoids, and horizontal head oscillation augmented …
This work was supported by a Korea Research Foundation Grant (KRF-2004-003-E00202).
Competing interests: None.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.